Patient :Hi! I'm 17 (and a virgin) and my doctor just prescribed me Lo loestrin fe 1-10 for my awful periods (that's like the lowest dose possible, right?) and I started it yesterday and I've really freaked myself out looking at all the possible side effects for birth control online. Especially the ones regarding moodiness and lowering sex drive. Because with the other side effects, at least it's like a physical symptom but those are like mental things. I do have a boyfriend and while we are not having sex or plan to anytime soon (I'm not taking this as a birth control method at the moment), we do do some other stuff (I didn't feel comfortable about talking to my doctor about this) and I am worried about not wanting to do stuff like that with him as a result of the estrogen in the pill lowering my testosterone levels (I did my research). Anyway, I'm super freaked out and scared about it and I wanted to know if you thought the moodiness or loss of sex drive would be a side effect of my particular medication since it is an ultra low dose
Many women have found that hormonal contraceptives can dampen their sex drives affecting how often they want, think about, and even respond to sexual stimulation. It is a commonly cited problem although unfortunately, no official stats are available on how prevalent this problem really is. The phenomenon may be underestimated because like you many women are hesitant to discuss these issues with their doctors. Also sex drive is a very subjective and more of a psychological rather a physical problem and hence cannot be quantified.
The problem is more with low dose pills as they contain very low quantities of androgenic hormones. There are newer formulations of pills containing newer progestins that may work in this regard. Women who find hormonal contraceptives unsuitable do have other options that they can choose from. I would encourage you to discuss your problem with your doctor with the purpose of coming to a conclusion regarding the best contraceptive choice for your needs
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.